RSS
TwitterFacebook

MRI Contrast Dye Lawsuit Filed Over Gadolinium Deposition Disease (GDD)

  • Written by: Irvin Jackson
  • 5 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

According to allegations raised in a recently filed lawsuit, a contrast dye commonly used during an MRI exams caused a Pennsylvania woman to develop a painful and incurable medical condition, known as Gadolinium Deposition Disease (GDD), which has left her with cognitive impairment, burning sensations on her skin, heart palpitations and severe pain throughout her body.

In a complaint (PDF) filed earlier this month in the U.S. District Court for the District of Massachusetts, Debra Javens indicates that GE Healthcare failed to adequately warn that their gadolinium-based MRI contrast agent, Omniscan, may result in the progressive and debilitating health problems.

Omniscan and other gadolinium contrast dyes are used during millions of MRI and MRA exams nationwide, to help enhance and improve the images. However, the injections have been linked to reports among some patients of persistent symptoms that may develop within hours or weeks after an MRI with a gadolinium contrast dye, including headaches, bone and joint problems and excruciating pain that may progress to inhibit the ability to use the arms, legs, hands, feet and other joints.

Javens alleges that the manufacturers knew or should have known about the risk of gadolinium deposition disease (GDD) for decades, and indicates that there is no other possible cause for the injuries she has experienced.

“GDD is a man-made disease. It only occurs in patients who have received a gadolinium-based contrast agent for an MRI or MRA,” the lawsuit notes. “Gadolinium is a highly toxic heavy metal. It does not occur naturally in the human body. The only known route for gadolinium to enter the human body is injection of a gadolinium-based contrast agent.”

The case joins a growing number of MRI contrast dye lawsuits filed in recent months by individuals diagnosed with Gadolinium Deposition Disease. However, the size and scope of the litigation is expected to continue to increase over the coming weeks and months, as individuals learn that painful problems since an MRI with contrast may be the result of gadolinium used in the dye.

Concerns About Gadolinium Deposition Disease

Warnings about risks associated with the use of Omniscan and other gadolinium contrast dyes among individuals with an acute kidney injury or chronic kidney disease were previously issued about 10 years ago. However, gadolinium deposition disease is seen among patients with normal kidney function.

In recent years, several studies have found evidence that gadolinium from MRI contrast dyes may build up in the brain, leading the FDA to require more thorough research to help determine whether further restrictions need to be placed on the use of the contrast agents.

In December 2017, the FDA issued a drug safety communication for Omniscan and other gadolinium-based contrast agents, including OptiMark, Magnevist, Gadavist and others, providing new information about the risk of gadolinium retention and potential side effects.

The manufacturers were required to provide new warnings and information in a Medication Guide, which all patients receiving an MRI contrast dye will be asked to read.

The FDA also recommended that health care professionals consider the fact that the body retains gadolinium when deciding whether to give it to patients that may be at higher risk of health problems. These include women who are pregnant or think they may be pregnant, patients with kidney problems, children, and patients when inflammatory conditions. The recommendations also suggest that repeated use of the contrast agents be minimized where possible, particularly when MRIs are scheduled closely together.

Patients are now urged to tell their health care professionals whether they are pregnant or may be pregnant, whether they have kidney problems, and the date of their last MRI with gadolinium, or whether they have had repeated MRI scans that involved the use of gadolinium contrast agents.

Tags: , , , , ,

5 comments

  1. Jeanne Reply

    I had a MRI on 4-28-2014 with Gadopentetate, dimeglumine (Magnevist) 15ml. It was for lower back pain. They discovered I had a spot on my left kidney which was determined to be RCC grade 2. To this day I have been experiencing headache that I never had before. I use to get one every few months but now it is more often. Tylenol doesn’t help.

  2. Jaime Reply

    7 +/- MRI’s in 4+ years very painful lumps all over my upper thighs that come and go & kidney issues (never did drugs or alcohol).

  3. Debbie Reply

    Had mri with contrast 6/2015. Have had crps in that shoulder since a year prior but i have bone pain in my arm that developed a few weeks after that mri. It is actual pain felt in the bone not muscles or nerves. It is different from my crps pain.

  4. Alice Reply

    This sounds like phybromyalgia the burning the pain. I sure hope I don’t need another mri

  5. Margie Reply

    I had the MRI with dye shot in me in 1996 at Kaiser in Riverside. I have had headaches,pain throughout my body. Kaiser in bellfower told me I had fibromyalgia. It took them three years to tell me that. I really wonder if I really got that. My legs,hipps, arms always hurts.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.